Oklahoma, 2012

Hail and Damaging Winds in Oklahoma, August 3, 2012

August 3, 2012 · NWS AMA · 5 events in 2 counties and zones

Severe thunderstorms developed across the central and eastern Oklahoma Panhandle during the evening hours and produced damaging thunderstorm wind gusts and hail. There were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed across the central and eastern Oklahoma Panhandle during the evening hours and produced damaging thunderstorm wind gusts and hail. There were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 3, 5:41 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 3, 5:41 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT FRI AUG 3 2012

.AVIATION...
VFR CONDITIONS EXPECTED TO PREVAIL THROUGHOUT THE TAF WITH POTENTIAL
THUNDERSTORM ACTIVITY AT THE TERMINALS OVER THE NEXT FEW HOURS. THE
OUTFLOW THAT SPARKED CONVECTION FROM GLENRIO TO PERRYTON IS MAKING
ITS WAY TOWARDS KDHT AND SHOULD ARRIVE AROUND 0 Z. WENT WITH A TEMPO
GROUP FOR TS AT KDHT FOR THE FIRST TWO HOURS OF THE TAF AS THIS WILL
BE THE BEST CHANCE FOR ANY CONVECTION TO DEVELOP AT THE TERMINAL.
LEFT MENTION OF THUNDER OUT OF KAMA DUE TO STORM MOTIONS. ALSO KEPT
MENTION OUT OF KGUY DUE TO LACK OF NORTHWARD DEVELOPMENT ALONG THE
GLENRIO/PERRTYTON OUTFLOW AND LACK OF CONFIDENCE OF THE NE NEW MEXICO STORMS
REACHING KGUY BEFORE DIMINISHING AFTER SUNSET. SHOULD SEE A LULL IN
CONVECTION OVERNIGHT AS WINDS ROTATE TO THE NORTH. THERE IS A CHANCE
FOR CONVECTION TO REDEVELOP TOWARDS THE END OF THE TAF BUT
CONFIDENCE OF IMPACT TO THE TERMINALS IS TOO LOW TO MENTION.

&&

.PREV DISCUSSION... /ISSUED 355 PM CDT FRI AUG 3 2012/

DISCUSSION...
EXTREMELY HOT CONDITIONS CONTINUE ITS GRIP ON THE PANHANDLES TODAY
WHERE TEMPS HAVE ONCE AGAIN SOARED INTO THE UPPER 90S TO 106.
FORTUNATELY SOME RELIEF...ALBEIT NOT THAT MUCH RELIEF WILL COME
THIS WEEKEND. A STRONG UPPER LEVEL TROUGH WILL MOVE ACROSS THE
NORTHERN PLAINS TONIGHT AND EARLY SATURDAY. THIS WILL PUSH A COLD
FRONT INTO THE AREA BY SATURDAY AFTERNOON. THIS SHOULD
WEAKEN THE RIDGE AND INCREASING LOW TO MID LEVEL MOISTURE WILL
RESULT IN AN INCREASE IN THUNDERSTORM CHANCES ACROSS THE AREA.
THUNDER CHANCES INCREASE ESPECIALLY SATURDAY EVENING AS AN UPPER
LEVEL DISTURBANCE TRACKS ACROSS THE PANHANDLES. ALTHOUGH COVERAGE
OF STORMS IS NOT EXPECTED TO BE WIDESPREAD...MEAN UPPER FLOW PARALLEL
TO THE FRONT AND HIGH PWAT VALUES /AT OR ABOVE THE 75TH PERCENTILE/
CAN RESULT IN AREAS OF HEAVY RAINFALL. HAVE KEPT MENTION OF POPS IN
ACROSS THE NORTHERN SECTIONS SUNDAY MORNING AS THE UPPER LEVEL
DISTURBANCE WILL REMAIN IN THE VICINITY. THE INCREASED ATMOSPHERIC
MOISTURE SHOULD PREVENT TEMPS FROM CLIMBING INTO THE TRIPLE
DIGITS FOR MUCH OF THE AREA SATURDAY AND ESPECIALLY SUNDAY.

THE UPPER RIDGE STARTS TO BACK TO THE WEST EARLY NEXT WEEK WHICH
SHOULD RESULT IN THE FLOW ALOFT TRANSITIONING TO THE NORTHWEST.
HAVE KEPT MONDAY DRY AS THE AREA WILL REMAIN UNDER THE INFLUENCE OF
THE RIDGE BUT CAN SEE ISOLATED STORMS IN THE WESTERN TX/OK
PANHANDLES TUESDAY EVENING WITH THE RIDGE FURTHER OFF TO THE WEST.

BEYOND TUESDAY THE FLOW ALOFT TURNS MORE OUT OF THE NORTH TO
NORTHEAST DUE TO THE UPPER RIDGE BACKING OVER THE FOUR CORNERS
REGION. THIS SHOULD SHIFT THE AXIS OF EXTREME HEAT MORE TOWARD THE
SOUTHWESTERN CONUS ALTHOUGH THE PANHANDLES WILL CONTINUE TO SEE
ABOVE NORMAL TEMPS IN THE 90S. NOT OUT OF THE QUESTION THERE CAN BE
SOME ISOLATED DIURNALLY DRIVEN THUNDERSTORMS ON THE HIGH TERRAIN IF
MONSOONAL MOISTURE GETS TRAPPED UNDERNEATH THE RIDGE. ALTHOUGH WITH
THE FLOW ALOFT TRENDING TO THE NORTHEAST...THIS IS NOT A FAVORABLE
SETUP FOR STORMS TO MOVE INTO THE WESTERN TX/OK PANHANDLES. THUS
HAVE HAVE OPTED TO KEEP POPS BELOW MENTION BEYOND TUESDAY NIGHT.

CLK

FIRE WEATHER...
RAIN CHANCES WILL INCREASE TONIGHT AND OVER THE WEEKEND AS MOISTURE
INCREASES ACROSS THE AREA. IN ADDITION...A COLD FRONT WILL PUSH
INTO THE AREA SATURDAY PROVIDING A FOCUS FOR STORMS ESPECIALLY
SATURDAY EVENING. ALTHOUGH THE COVERAGE OF STORMS IS NOT EXPECTED
TO BE WIDESPREAD...HIGHER ATMOSPHERIC MOISTURE CAN LEAD TO LOCALIZED
AREAS OF HEAVY RAINFALL. THUNDERSTORMS CAN LINGER INTO SUNDAY
MORNING ACROSS THE NORTHERN TX/OK PANHANDLES OTHERWISE EXPECT
MAINLY DRY WX TO RETURN TO THE PANHANDLES THROUGH MUCH OF THE WEEK.
ALTHOUGH TEMPS WILL CONTINUE TO RUN WELL ABOVE NORMAL NEXT WEEK...
MINIMUM RELATIVE HUMIDITIES SHOULD STAY ABOVE 20 PERCENT WHILE 20
FOOT WINDS REMAIN UNDER 20 MPH. THIS SHOULD PRECLUDE ELEVATED AND
CRITICAL FIRE WX CONDITIONS.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/13
Hazardous weather outlook, Aug 3, 2:20 PM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT FRI AUG 3 2012

OKZ001>003-TXZ001>020-041100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
320 PM CDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS ALL BUT THE FAR SOUTHERN TEXAS
PANHANDLE TONIGHT. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE
HOWEVER SOME OF THE STRONGER STORMS CAN PRODUCE GUSTY WINDS TO
AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY ACROSS ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES. THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY
ACROSS THE NORTHERN TEXAS AND OKLAHOMA PANHANDLES AND TUESDAY EVENING
ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLES. SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME. HOWEVER...THE STRONGER STORMS CAN PRODUCE
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CLK

In the hours before

Special weather statement, Aug 3, 4:20 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT FRI AUG 3 2012

TXZ011-016-032245-
DEAF SMITH TX-OLDHAM TX-
520 PM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR OLDHAM AND DEAF SMITH
COUNTIES.

AT 514 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF ADRIAN...OR
ABOUT 11 MILES SOUTHWEST OF VEGA...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Aug 3, 5:12 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CDT FRI AUG 3 2012

TXZ011-016-032345-
DEAF SMITH TX-OLDHAM TX-
612 PM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT FOR OLDHAM AND DEAF SMITH
COUNTIES.

AT 611 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF ADRIAN...OR
ABOUT 20 MILES WEST OF VEGA...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Aug 3, 6:13 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
713 PM CDT FRI AUG 3 2012

OKZ003-040045-
BEAVER OK-
713 PM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR BEAVER COUNTY.

AT 706 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 8 MILES WEST OF SLAPOUT...OR ABOUT
20 MILES SOUTHEAST OF BEAVER...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Aug 3, 7:00 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
800 PM CDT FRI AUG 3 2012

OKZ002-003-040145-
TEXAS OK-BEAVER OK-
800 PM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR BEAVER AND TEXAS
COUNTIES.

AT 754 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 4 MILES NORTHWEST OF TURPIN...OR
ABOUT 10 MILES SOUTH OF LIBERAL...MOVING NORTHEAST AT 20 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

The radar

The Dodge City radar (KDDC), 124 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Beaver

When
August 3, 7:04 PM CST to 7:05 PM CST
Where
Beaver County, 2.76 mi N of Turpin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.910, -100.880

Hail, Texas

When
August 3, 7:10 PM CST to 7:11 PM CST
Where
Texas County, 2.98 mi NNE of Baker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.910, -101.000

Thunderstorm Wind, Texas

When
August 3, 7:10 PM CST to 7:11 PM CST
Where
Texas County, 2.98 mi NNE of Baker
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.910, -101.000

A trained spotter estimated thunderstorm wind gusts downed some oak tree limbs. There were no reports of injuries or fatalities.

Thunderstorm Wind, Texas

When
August 3, 8:55 PM CST to 8:56 PM CST
Where
Texas County, 0.88 mi SW of Hooker
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.860, -101.230

Thunderstorm Wind, Texas

When
August 3, 9:00 PM CST to 9:01 PM CST
Where
Texas County, 0.88 mi SW of Hooker
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.860, -101.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406243, 406244, 406245, 406246, 406247.